Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 9, 2009, 3:24 AM EDT for Mercer County, Monroe County, Summers County, West Virginia; 4 counties in Virginia. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2009, 3:24 AM EDT (07:24 UTC)
- Expired
- May 9, 2009, 9:15 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bland County, VA, Craig County, VA, Giles County, VA, Tazewell County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:00 AM EDT | FLASH FLOOD | 5 S Union, WV | MUDSLIDE CLOSED HWY 219 |
| May 9, 5:00 AM EDT | FLASH FLOOD | Lindside, WV | CROSS TIES WASHED ONTO AND CLOSED HWY 219 FROM HANS CREEK. |
| May 9, 6:00 AM EDT | FLASH FLOOD | Camp Creek, WV | CAMP CREEK FLOODING IN THE STATE PARK AREA...EVACUATIONS ARE OCCURRING. |
| May 9, 7:00 AM EDT | FLASH FLOOD | 7 Nne Princeton, WV | SMALL CREEK FLOODING ALONG BRICKYARD ROAD. WATER IS GETTING CLOSE TO THE HOUSES. |
| May 9, 8:20 AM EDT | FLASH FLOOD | Indian Mills, WV | INDIAN CREEK FLOODING AND ON THE ROAD IN THE INDIAN MILLS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 96 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 090724
FFWRNK
VAC021-045-071-185-WVC055-063-089-091315-
/O.NEW.KRNK.FF.W.0006.090509T0724Z-090509T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 AM EDT SAT MAY 9 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN BLAND COUNTY IN SOUTHWEST VIRGINIA
NORTHEASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA
NORTHERN GILES COUNTY IN SOUTHWEST VIRGINIA
NORTHWESTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA
MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
MONROE COUNTY IN SOUTHEAST WEST VIRGINIA
SUMMERS COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 915 AM EDT.
* AT 310 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORMS MOVING OVER THE SAME AREA.
* BETWEEN 3:30 AND 5:00 AM...VERY HEAVY RAIN IS EXPECTED TO OCCUR
FROM HINTON WEST VIRGINIA TO MATOAKA...AND EAST INTO UNION AND
PAINT BANK. THESE STORMS MAY DRIFT TO THE SOUTH AFTER 5:00
AM...AFFECTING BLUEFIELD...PRINCETON...ROCKY GAP AND NARROWS.
TWO INCHES OF RAIN HAS ALREADY FALLEN OVER PARTS OF MERCER AND
SOUTHERN SUMMERS COUNTIES. AN ADDITIONAL INCH OF RAIN IS LIKELY
BETWEEN 3:30 AND 5:00 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
STAY ALERT AND STAY AWAKE. MANY LANDSLIDE FATALITIES OCCUR WHEN
PEOPLE ARE SLEEPING. LISTEN FOR INTENSE RAINFALL. BE AWARE THAT
INTENSE SHORT BURSTS OF RAIN MAY BE PARTICULARLY DANGEROUS...
ESPECIALLY AFTER LONGER PERIODS OF HEAVY RAINFALL AND DAMP WEATHER.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3741 8132 3742 8129 3749 8127 3752 8121
3757 8120 3760 8109 3765 8107 3769 8098
3772 8097 3771 8090 3774 8091 3768 8044
3768 8032 3764 8029 3760 8014 3745 8039
3725 8095 3719 8126 3727 8142
$$
PEM2 follow-up statements
000
WGUS71 KRNK 090949
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
549 AM EDT SAT MAY 9 2009
VAC021-045-071-185-WVC055-063-089-091315-
/O.CON.KRNK.FF.W.0006.000000T0000Z-090509T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAND VA-TAZEWELL VA-GILES VA-CRAIG VA-MERCER WV-MONROE WV-SUMMERS WV-
549 AM EDT SAT MAY 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR
SUMMERS...MONROE...MERCER...NORTHWESTERN CRAIG...NORTHERN GILES...
NORTHEASTERN TAZEWELL AND NORTHERN BLAND COUNTIES...
AT 544 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORMS PRODUCING VERY HEAVY RAIN...FROM EASTERN
KENTUCKY...EAST TO COALDALE. THIS EAST TO WEST ORIENTED LINE WAS
MOVING EAST AT 35 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF AN INCH ARE POSSIBLE IN THE WARNED
AREA. THE EARLIER HEAVY RAINS ALONG WITH THIS WILL CAUSE SMALL
CREEKS AND STREAMS TO FLOOD IN THE WARNED AREA. THE MAIN AREA OF
CONCERN WILL BE FROM ALONG THE BLUESTONE RIVER...SOUTH TO THE
BLUEFIELD AREA...AS WELL AS PORTIONS OF NORTHWESTERN GILES COUNTY
ALONG WOLF CREEK.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3741 8132 3742 8129 3749 8127 3752 8121
3757 8120 3760 8109 3765 8107 3769 8098
3772 8097 3771 8090 3774 8091 3768 8044
3768 8032 3764 8029 3760 8014 3745 8039
3725 8095 3719 8126 3727 8142
$$
WP000
WGUS71 KRNK 091151
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 AM EDT SAT MAY 9 2009
VAC021-045-071-185-WVC055-063-089-091315-
/O.CON.KRNK.FF.W.0006.000000T0000Z-090509T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAND VA-TAZEWELL VA-GILES VA-CRAIG VA-MERCER WV-MONROE WV-SUMMERS
WV-744 AM EDT SAT MAY 9 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 AM EDT FOR
SUMMERS...MONROE...MERCER...NORTHWESTERN CRAIG...NORTHERN GILES...
NORTHEASTERN TAZEWELL AND NORTHERN BLAND COUNTIES...
AT 743 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL
THAT WILL BE PASSING THROUGH THE AREA BETWEEN 800 AND 900 AM. LOCAL
LAW ENFORCEMENT OFFICIALS REPORTED FLOODING IN NUMEROUS LOCATIONS
ACROSS MERCER COUNTY. EVACUATIONS WERE OCCURRING ALONG CAMP CREEK IN
THE CAMP CREEK STATE PARK AREA. FLOODING WAS OCCURRING ALONG
BRICKYARD ROAD NEAR PRINCETON...AND THE BLUESTONE RIVER WAS OUT OF
ITS BANKS IN SEVERAL LOCATIONS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF AROUND AN INCH ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE CONTINUED FLOODING
OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND
ALONG THE BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 3741 8132 3742 8129 3749 8127 3752 8121
3757 8120 3760 8109 3765 8107 3769 8098
3772 8097 3771 8090 3774 8091 3768 8044
3768 8032 3764 8029 3760 8014 3745 8039
3725 8095 3719 8126 3727 8142
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 9, 2:42 AM EDT, 42 minutes earlier.
Area forecast discussion, May 9, 2:42 AM EDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 242 AM EDT SAT MAY 9 2009 .SYNOPSIS... A COLD FRONT WILL PUSH INTO THE REGION LATER TODAY...AND REACH THE CAROLINAS BY SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 155 AM EDT...THREAT OF TORNADO/SVR CONVECTION IS LIMITED THE REST OF THE NIGHT...SO WILL BE DROPPING THE TORNADO WATCHES AT 2AM. WILL STILL HAVE A THREAT OF HEAVIER RAINFALL OVER THE SRN WV/SW VA AREA THRU THE MORNING AS E-W ORIENTED CONVERGENCE ZONE STAYS SITUATED FROM ERN KY INTO THE NEW RIVER VALLEY. SO WILL KEEP FLOOD WATCHES AS IS. LATER TODAY...MOIST BOUNDARY LAYER WILL BE HEATED AND WITH FRONTAL ZONE SHIFTING SOUTHEAST TOWARD THE AREA...SHOULD SEE ANOTHER THREAT OF SVR STORMS...AND LOOKS MAINLY OVER THE ERN/SRN CWA. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... COLD FRONT PUSHES SOUTHEAST ACROSS THE REGION SATURDAY EVENING. HIGH PRESSURE BUILD SOUTH ACROSS THE AREA BEHIND THE FRONTAL BOUNDARY SUNDAY. THE FRONT STALLS TOWARD THE GULF COAST. AN AREA OF LOW PRESSURE TRACK ALONG THE FRONT IN THE SOUTHEAST SUNDAY NIGHT WITH AREA OF LIFT INCHING INTO OUR CWA. CHANCE OF RAIN INCREASE LATE SUNDAY NIGHT...AS THE NRN STREAM SHORTWAVE INTERACTS WITH FRONTAL BOUNDARY FOR ENHANCED LIFT. PLAYED TEMPERATURES CLOSE TO MAV GUID FOR SATURDAY NIGHT AND SUNDAY WHICH WAS COOLER AS HIGH PRESSURE DROPS IN FROM THE OHIO VALLEY ALONG WITH A NW TO N FLOW. && .LONG TERM /MONDAY THROUGH FRIDAY/... POSITIVE ANOMALY IN THE SOUTHEASTERN BERING SEA CONTINUES TO FAVOR A PROGRESSIVE FLOW ACROSS OUR REGION IN THE MOIST SOUTHERN STREAM. LEANED POPS TOWARDS HPCGUIDE FOR THE EXTENDED PERIOD...WHICH WAS A BLEND OF THE 00Z ECMWF AND ECMWF ENS. HIGH PRESSURE WILL ESTABLISH ITSELF OVER THE REGION MONDAY NIGHT INTO TUESDAY. THE HIGH WILL SLIDE EAST TUESDAY NIGHT INTO THURSDAY. A WARM FRONT APPROACH OUR AREA WEDNESDAY AND MOVES THROUGH WEDNESDAY NIGHT INTO THURSDAY. THEN...A COLD FRONT MOVE IN THURSDAY NIGHT INTO FRIDAY. TEMPERATURES WILL FALL BACK TOWARDS NORMAL INTO THE MIDDLE OF NEXT WEEK AND WARM DURING THE END OF THE WEEK. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA...MAINLY ALONG A LINE FROM BECKLEY WEST VIRGINIA TO FARMVILLE VIRGINIA. THIS WILL PUT OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS INTO BLF...LWB...ROA...AND LYH...WITH MVFR TO IFR CEILINGS AND VISIBILITIES DUE TO HEAVY RAIN. THIS EVENING...A COLD FRONT WILL MOVE ACROSS THE AREA BRINGING MORE SHOWERS AND THUNDERSTORMS ALONG IT. HIGH PRESSURE WILL MOVE IN FOR SUNDAY BRINGING A RETURN TO VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...FLOOD WATCH UNTIL NOON EDT TODAY FOR VAZ007-009>020-022>024. NC...NONE. WV...FLOOD WATCH UNTIL NOON EDT TODAY FOR WVZ042>045. && SYNOPSIS...JJ/WP NEAR TERM...PM/WP SHORT TERM...KK LONG TERM...KK AVIATION...AMS/DS
Hazardous weather outlook, May 9, 2:10 AM EDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 210 AM EDT SAT MAY 9 2009 VAZ007-009>014-018>020-022>024-WVZ042>045-100615- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 210 AM EDT SAT MAY 9 2009 ...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR FLOOD REPORTS. VAZ015>017-100615- GRAYSON-CARROLL-FLOYD- 210 AM EDT SAT MAY 9 2009 ...FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TO REPORT ANY FLOODING OR SEVERE WEATHER. NCZ001>006-018>020-VAZ032>035-043>047-058-059-100615- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 210 AM EDT SAT MAY 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR SEVERE WEATHER REPORTING.
In the hours before
Special weather statement, May 8, 10:20 PM EDT, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1020 PM EDT FRI MAY 8 2009
VAZ010-011-013-014-090300-
BLAND VA-GILES VA-MONTGOMERY VA-PULASKI VA-
1020 PM EDT FRI MAY 8 2009
...STRONG THUNDERSTORMS WILL AFFECT BLAND...CITY OF RADFORD...
GILES...MONTGOMERY AND PULASKI COUNTIES...
AT 1018 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NARROWS
TO 9 MILES SOUTHWEST OF NARROWS TO 6 MILES SOUTHEAST OF ROCKY GAP...
MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR MECHANICSBURG AROUND 1025
PM...PEARISBURG...AND THESSALIA AROUND 1030 PM...POPLAR HILL...AND
BANE AROUND 1035 PM...EGGLESTON...AND PEMBROKE AROUND 1040 PM AND
PARROTT AROUND 1045 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3730 8097 3730 8094 3734 8085 3738 8087
3742 8082 3741 8079 3739 8080 3739 8078
3737 8076 3739 8074 3739 8070 3728 8034
3709 8042 3699 8058 3718 8110
EXPERIMENTAL
WPSpecial weather statement, May 8, 10:24 PM EDT, 5 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1024 PM EDT FRI MAY 8 2009 VAZ010-012-013-090330- BLAND VA-PULASKI VA-WYTHE VA- 1024 PM EDT FRI MAY 8 2009 ...A STRONG THUNDERSTORM WILL AFFECT BLAND...PULASKI AND WYTHE COUNTIES... AT 1022 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF BLAND...MOVING EAST AT 40 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR BLAND AROUND 1030 PM...GUNTON PARK AROUND 1045 PM AND PULASKI AROUND 1100 PM. LAT...LON 3699 8058 3690 8073 3703 8137 3718 8110 EXPERIMENTAL DS
Special weather statement, May 8, 10:43 PM EDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1043 PM EDT FRI MAY 8 2009
VAZ018-023-034-090330-
BEDFORD VA-BOTETOURT VA-CRAIG VA-
1043 PM EDT FRI MAY 8 2009
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BOTETOURT AND CRAIG
COUNTIES...
AT 1040 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF NEW CASTLE...MOVING EAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR DALEVILLE AROUND 1105 PM...NACE AROUND 1110
PM...BLUE RIDGE AROUND 1115 PM...LITHIA AROUND 1120 PM...BUCHANAN
AROUND 1125 PM AND PEAKS OF OTTER RECREATION AREA AROUND 1130 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3734 7960 3740 8005 3741 8008 3741 8011
3744 8033 3756 8027 3758 7959
EXPERIMENTAL
WPSpecial weather statement, May 8, 11:00 PM EDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1100 PM EDT FRI MAY 8 2009 VAZ014-017-022-033-090345- FLOYD VA-FRANKLIN VA-MONTGOMERY VA-ROANOKE VA- 1100 PM EDT FRI MAY 8 2009 ...A STRONG THUNDERSTORM WILL AFFECT FLOYD...FRANKLIN...MONTGOMERY AND ROANOKE COUNTIES... AT 1100 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHRISTIANSBURG...MOVING EAST AT 40 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR CROCKETT SPRINGS AROUND 1115 PM...CHECK AROUND 1120 PM...COPPER HILL AROUND 1125 PM...POAGES MILL AROUND 1130 PM...CALLAWAY AROUND 1135 PM AND BOONES MILL AROUND 1140 PM. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY. LAT...LON 3721 7992 3699 7999 3709 8055 3730 8040 EXPERIMENTAL WP
Local storm report, May 9, 1:16 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG 2 NW BLUEFIELD 37.26N 81.29W
05/08/2009 TAZEWELL VA LAW ENFORCEMENT
TREE DOWN.
0952 PM TSTM WND DMG MONTCALM 37.35N 81.25W
05/08/2009 MERCER WV LAW ENFORCEMENT
SEVERAL TREES DOWN. MUDSLIDES ALSO REPORTED.
1150 PM TSTM WND DMG ENNICE 36.55N 81.00W
05/08/2009 ALLEGHANY NC LAW ENFORCEMENT
POSSIBLE TORNADO. NUMEROUS TREES DOWN. MOBILE HOME
DESTROYED. BUILDINGS DAMAGED. THERE ARE INJURIES.
1050 PM TSTM WND DMG MARION 36.83N 81.50W
05/08/2009 SMYTH VA LAW ENFORCEMENT
POSSIBLE TORNADO. WIDESPREAD WIND DAMAGE BETWEEN MARION
AND SEVEN MILE FORD. ROADS ARE CLOSED DUE TO TREES DOWN
AND RISING WATER.
&&
PMANUELLocal storm report, May 9, 2:03 AM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 AM EDT SAT MAY 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG TROUT DALE 36.70N 81.43W
05/08/2009 GRAYSON VA LAW ENFORCEMENT
NUMEROUS TREES DOWN.
&&
PMANUELThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:31 PM EDT | Flash Flood Warning | RNK | Mercer, Monroe, Summers | 6 hr |
| May 8, 9:34 PM EDT | Tornado Warning | RNK | Mercer | 41 min |
| May 9, 9:11 AM EDT | Areal Flood Warning | RNK | Mercer, Monroe, Summers | 6 hr |
| May 9, 3:16 PM EDT | Areal Flood Advisory | RNK | Mercer | 6 hr |
| May 8, 9:26 PM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell, Wythe | 51 min |
| May 8, 10:20 PM EDT | Special Weather Statement | RNK | Giles, Montgomery, Pulaski, City of Radford | 40 min |
| May 8, 10:24 PM EDT | Special Weather Statement | RNK | Bland | 66 min |
| May 8, 10:39 PM EDT | Tornado Warning | RNK | Smyth, Tazewell, Wythe | 41 min |
| May 8, 10:43 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 47 min |
| May 8, 11:00 PM EDT | Special Weather Statement | RNK | Montgomery | 45 min |
| May 8, 11:05 PM EDT | Tornado Warning | RNK | Grayson, Smyth, Wythe | 40 min |
| May 8, 11:41 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, City of Galax | 64 min |
| May 8, 11:48 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania | 42 min |
| May 9, 12:23 AM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 63 min |
| May 9, 12:29 AM EDT | Severe Thunderstorm Warning | RNK | Franklin, Halifax, Henry, Pittsylvania | 33 min |
| May 9, 12:46 AM EDT | Flash Flood Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 4 hr |
| May 9, 4:44 AM EDT | Special Weather Statement | RNK | Craig, Giles, Montgomery, Roanoke, City of Salem | 46 min |
| May 9, 6:35 AM EDT | Special Weather Statement | RNK | Giles, Montgomery, Roanoke | 55 min |
| May 9, 1:04 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick, Pittsylvania | 56 min |
| May 9, 1:14 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Franklin, Pittsylvania | 40 min |
| May 9, 5:07 PM EDT | Special Weather Statement | RNK | Fluvanna | 23 min |
| May 9, 6:04 PM EDT | Special Weather Statement | RNK | City of Danville | 26 min |
| May 9, 6:18 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 42 min |
| May 9, 7:02 PM EDT | Special Weather Statement | RNK | Charlotte | 43 min |
Nearby
Flash Flood Warnings in Virginia, 2009Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.